Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2011, Article ID 969505, 2 pages
http://dx.doi.org/10.1155/2011/969505
Case Report

A Case of Valproate Induced Hyperammonemic Encephalopathy

1Nephrology, Flinders Medical Centre, Bedford Park, SA 5042, Australia
2Neurology, Flinders Medical Centre, Bedford Park, SA 5042, Australia
3General Medicine, John Hunter Hospital, Newcastle, NSW 2305, Australia
4Endocrinology/Clinical Pharmacology, Flinders Medical Centre, Bedford Park, SA 5042, Australia

Received 20 December 2010; Accepted 18 February 2011

Academic Editor: S. Kennedy

Copyright © 2011 Surjit Tarafdar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 36-years-old man on phenytoin, levetiracetam, and sodium valproate presented with acute confusion. Routine investigations including serum valproate and phenytoin concentration were normal. His serum ammonia concentration was raised. His valproate was held and 2 days later he recovered with concordant normalisation of serum ammonia concentration. Urea acid cycle disorder was ruled out, and a diagnosis of valproate induced hyperammonemic encephalopathy (VHE) was made. Asymptomatic hyperammonemia occurs in 15–50% of valproate-treated patients, and while the true incidence of VHE is not known, it is a recognized complication of sodium valproate treatment. VHE typically presents acutely with impaired consciousness, lethargy, and vomiting. Valproate concentrations may be in the therapeutic range, and liver function tests are typically “normal.” Treatment for VHE consists of ceasing valproate and providing supportive care. Some have advocated carnitine replacement.